Herbal remedies taken by millions of Britons can pose a serious risk to health by interfering with medicines commonly prescribed for heart disease, doctors say.
Warnings that supplements such as St John’s wort, ginkgo biloba and garlic can diminish the effectiveness of drugs or cause dangerous side-effects for certain patients have been restated by researchers in the United States. Interactions with medicines could cause “devastating effects” in vulnerable patients such as the elderly, people with liver or kidney problems, or those at greater risk of bleeding, they said.
Writing in the Journal of the American College of Cardiology, the researchers added that patients did not always inform their doctors if they were taking herbal supplements, and doctors did not always ask.
Arshad Jahangir, Professor of Medicine at the Mayo Clinic Arizona, who reviewed studies published from 1966 to 2008 on the interactions between herbal remedies and drugs, said: “Many people have a false sense of security about these herbal products because they are seen as ‘natural’. But ‘natural’ doesn’t always mean they are safe.”